New York, 2021

Damaging Winds in New York, July 13, 2021

July 13, 2021 · NWS BGM · 22 events in 10 counties and zones

Warm and moist tropical air was present over Central New York when a quasi-stationary warm front slowly moved through the region. These conditions provided supported for severe thunderstorms with damaging winds resulting in numerous reports of trees and wires knocked down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Warm and moist tropical air was present over Central New York when a quasi-stationary warm front slowly moved through the region. These conditions provided supported for severe thunderstorms with damaging winds resulting in numerous reports of trees and wires knocked down. A wind gust of nearly 70 kts was also measured by a mesonet station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 13, 3:07 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 13, 3:07 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
407 PM EDT Tue Jul 13 2021

.SYNOPSIS...
Warm and humid conditions are expected today through Wednesday with
multiple chances of showers and thunderstorms. Some storms could be
strong, with the main threat being gusty winds. Localized flash
flooding will be possible with these repeating batches of rain.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Isolated thunderstorms have begun to fire up west of I-81
moving to the NNE. CAPE values between 2000-2500 j/kg and
effective bulk shear values between 40 and 50kts are driving the
development of these storms. Mid- level lapse rates are
pointing to a slight mid-level cap, hindering development of
some of these storms. During the early evening hours, a low
level jet around 850mb will begin to strengthen as a shortwave
trough moves into the eastern Great Lakes region. CAMs are
pointing to a better organized convective system developing and
moving across our area from west to east. Heavy rain and strong
winds are the main threats, but the possibility of a tornado
cannot be ruled out over our northern counties as 0-1 km
helicity and bulk shear values look to increase as the shortwave
trough approaches the region. Convection is expected to be over
after a little after midnight. The moist atmosphere will bring
a chance for morning fog along our river valleys and low laying
areas.

A Severe Thunderstorm Watch has been issued for
the our area minus the Catskills and Poconos. Heavy rain and
strong winds as the main threats. A Flash Flood Watch has also
been issued for the Twin Tiers and Wyoming Valley until midnight.
This area has been hard hit the last few days with heavy rain
and another heavy downpour could cause more flooding issues in
these sensitive areas.

Wednesday will be another active day for thunderstorms. The
shortwave trough will continue to move eastward, pushing a
boundary through our area beginning in the early afternoon.
CAMs are pointing to convection initiating along this boundary
in a SW to NE line, as bulk shear vectors will be aligned along
the boundary. CAPE values will be about 1500-2000 j/kg so there
will be a good chance for strong storms to develop. Flooding is
a concern again, considering all the rain the region has
received over the last several days. The rainfall accumulations
received on Tuesday evening will help determine flooding
threats for Wednesday evening. Highs during the day are expected
to be in the low to mid 80s. The boundary passing through the
region will help keep temperatures down.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
315 PM Update...
Trends continue to suggest that weak high
pressure with drier air will work into the area during Wednesday
night and Thursday. It will remain warm, but moisture values
will drop into more comfortable levels and much of the guidance
indicates we will salvage one day this week without rain in the
area.

Meanwhile, a low amplitude trough and attendant cold front will be
moving slowly across the Great Lakes, with increasing moisture
expected ahead of its arrival on Friday. Shower and thunderstorm
chances look to ramp up again Friday through Saturday as the front
and trough slow down on their transit through the northeast.
Depending on the exact timing of upper level features and diurnal
trends in instability, a few stronger thunderstorms will be possible
Friday and Friday evening as sufficient shear and instability are
present in model solutions.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
315 PM Update...
The long term forecast mostly hinges on the future of the
trough and cold front passing through the area during this
period. The latest model trends suggest a broadening of the
approaching trof and therefore some slowing to the approach of
the surface front. There's still significant spread in the
models, but most seem to support stalling out the trough to our
west on Saturday...and inching into CNY by Sunday. A complete
frontal passage now looks to be slowed until Monday. This would
delay any return to drier conditions until early next
week...thus shower and thunderstorm chances will last right
through the weekend. High moisture content could again spell
trouble with heavy rain and potential localized flooding.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Active weather this afternoon as isolated convection has begun
to occur across the area. Confidence in afternoon convection
across the northern area is high enough to mention it in the
TAFs for SYR/RME with MVFR conditions forecast. Afternoon
convection at the other terminals is isolated and confidence was
not high enough to mention it in the TAFs. Another round of
convection is forecast to come through out area beginning in the
evening hours, with thunderstorm potential better across the
southern terminals and MVFR conditions forecast. After the
storms pass late this evening, there will be a chance for patchy
valley fog, especially at AVP and ELM with IFR restrictions.
VFR conditions are expected Wednesday morning ahead of another
round of convection starting in the early afternoon.

Outlook...

Tuesday night through Wednesday...Busy pattern continues with
multiple waves of showers/thunderstorms and restrictions.

Wednesday night through Friday morning...Mainly VFR, but valley
fog probable for late nights-early mornings, mainly at KELM.

Friday afternoon through Sunday...Chance of showers and
thunderstorms with associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until midnight EDT tonight for PAZ038-039-
     043-044-047.
NY...Flash Flood Watch until midnight EDT tonight for NYZ022-024-
     055-056.

&&

SYNOPSIS...BTL
NEAR TERM...BTL/JTC
SHORT TERM...JAB/MPH
LONG TERM...JAB/MPH
AVIATION...JTC
Hazardous weather outlook, Jul 13, 12:43 PM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
143 PM EDT Tue Jul 13 2021

NYZ009-015>018-023-025-036-037-044-045-141745-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-
143 PM EDT Tue Jul 13 2021

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ046-057-062-PAZ040-048-072-141745-
Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
143 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms may occur later this afternoon and tonight.
Some storms may produce brief heavy downpours and poor drainage
flooding, but widespread hazardous weather is not expected in the
Western Catskills or Northern Poconos.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ022-024-055-056-PAZ038-039-043-044-047-141745-
Steuben-Chemung-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-
Luzerne-
143 PM EDT Tue Jul 13 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

In the hours before

Special weather statement, Jul 13, 3:18 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
418 PM EDT Tue Jul 13 2021

NYZ018-036-132045-
Onondaga-Madison-
418 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MADISON AND
SOUTHEASTERN ONONDAGA COUNTIES...

At 418 PM EDT, a strong thunderstorm was located near De Ruyter, or
16 miles west of Hamilton, moving northeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sullivan, Chittenango, Cazenovia, Morrisville, Stockbridge, Nelson,
Deruyter, Munnsville, Erieville and De Ruyter.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4300 7555 4298 7555 4273 7581 4273 7584
      4274 7589 4279 7590 4279 7597 4308 7589
TIME...MOT...LOC 2018Z 204DEG 30KT 4281 7586

BJG
Special weather statement, Jul 13, 3:31 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
431 PM EDT Tue Jul 13 2021

NYZ015>017-132100-
Southern Cayuga-Seneca-Yates-
431 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SENECA...NORTHEASTERN YATES AND
SOUTHWESTERN CAYUGA COUNTIES...

At 431 PM EDT, a strong thunderstorm was located over Ovid, or 11
miles east of Penn Yan, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Seneca Falls, Waterloo, Romulus, Fayette, Fleming, Ledyard, Union
Springs, Aurora, Ovid and Interlaken.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.

LAT...LON 4295 7687 4284 7645 4255 7674 4254 7679
      4261 7701
TIME...MOT...LOC 2031Z 204DEG 30KT 4266 7684

BJG
Special weather statement, Jul 13, 3:44 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
444 PM EDT Tue Jul 13 2021

NYZ045-132115-
Chenango-
444 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHENANGO COUNTY...

At 444 PM EDT, a strong thunderstorm was located over Mc Donough, or
12 miles east of Marathon, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Plymouth, North Norwich, Pharsalia, German, Mc Donough, Bowman Lake
State Park, South Plymouth and South Otselic.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4241 7577 4245 7586 4273 7580 4265 7546
TIME...MOT...LOC 2044Z 205DEG 25KT 4247 7579

BJG
Special weather statement, Jul 13, 3:58 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
458 PM EDT Tue Jul 13 2021

NYZ018-036-132145-
Onondaga-Madison-
458 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MADISON AND
SOUTHEASTERN ONONDAGA COUNTIES...

At 457 PM EDT, a strong thunderstorm was located over Pompey, or 11
miles southeast of Syracuse, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sullivan, Oneida, Lenox, Pompey, Chittenango, Canastota, Manlius,
Fayetteville, Minoa and Lyndon.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4317 7596 4318 7594 4316 7592 4316 7589
      4315 7587 4316 7585 4310 7564 4286 7599
      4292 7613 4318 7599 4318 7596
TIME...MOT...LOC 2057Z 210DEG 26KT 4291 7603

BJG
Special weather statement, Jul 13, 4:03 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
503 PM EDT Tue Jul 13 2021

NYZ016-017-132115-
Southern Cayuga-Seneca-
503 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SENECA AND
NORTHWESTERN CAYUGA COUNTIES...

At 502 PM EDT, a strong thunderstorm was located over Cayuga, or near
Seneca Falls, moving northeast at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Auburn, Sennett, Montezuma, Tyre, Cayuga, Lehigh Vallley Junction,
Throopsville and Fosterville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.

LAT...LON 4301 7649 4287 7663 4295 7682 4302 7680
      4303 7650
TIME...MOT...LOC 2102Z 205DEG 30KT 4295 7671

BJG
Special weather statement, Jul 13, 4:30 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
530 PM EDT Tue Jul 13 2021

NYZ009-037-132200-
Southern Oneida-Northern Oneida-
530 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONEIDA COUNTY...

At 530 PM EDT, a strong thunderstorm was located over Blossvale, or
near Camden, moving north at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rome, Lee, Camden, Florence, Ava, Taberg, Blossvale, Point Rock and
Glenmore.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4322 7561 4328 7585 4348 7581 4342 7553
      4350 7536 4350 7534
TIME...MOT...LOC 2130Z 199DEG 28KT 4329 7570

BJG

The radar

The Ft Drum radar (KTYX), 42 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
July 13, 4:40 PM EST
Where
Oneida County, 2.12 mi ENE of Westdale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
43.390, -75.790

Strong thunderstorm winds knocked a tree down onto wires.

Thunderstorm Wind, Steuben

When
July 13, 6:57 PM EST
Where
Steuben County, 0.51 mi E of Woodhull
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
42.080, -77.410

Strong thunderstorm winds knocked down trees and wires.

Thunderstorm Wind, Steuben

When
July 13, 7:12 PM EST
Where
Steuben County, 0.69 mi N of Bath
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.340, -77.320

Strong thunderstorm winds knocked down multiple trees.

Thunderstorm Wind, Schuyler

When
July 13, 7:24 PM EST
Where
Schuyler County, 3.78 mi SSW of Tyrone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.370, -77.100

Strong thunderstorm winds knocked down a tree and wires onto roadway.

Thunderstorm Wind, Schuyler

When
July 13, 7:24 PM EST
Where
Schuyler County, 3.78 mi SSW of Tyrone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.370, -77.100

Strong thunderstorm winds knocked down a tree and wires onto a roadway.

Thunderstorm Wind, Yates

When
July 13, 7:40 PM EST
Where
Yates County, 0.69 mi N of Penn Yan Arpt
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
42.660, -77.050

A mesonet site measured a thunderstorm wind gust of 68 kts.

Thunderstorm Wind, Yates

When
July 13, 7:42 PM EST
Where
Yates County, 0.51 mi W of Dresden
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
State Official
Coordinates
42.680, -76.960

Strong thunderstorm winds knocked down multiple trees and wires.

Thunderstorm Wind, Tompkins

When
July 13, 8:14 PM EST
Where
Tompkins County, 2.31 mi SSE of Lake Ridge Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.570, -76.600

Strong thunderstorm winds knocked down trees and a porch screen was ripped out on residence on Bill George Rd.

Thunderstorm Wind, Onondaga

When
July 13, 8:28 PM EST
Where
Onondaga County, 0.69 mi N of Fawn Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
43.160, -76.330

Strong thunderstorms winds knocked down a tree onto a roadway.

Thunderstorm Wind, Tioga

When
July 13, 8:28 PM EST
Where
Tioga County, 0.69 mi S of Barton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.040, -76.450

Strong thunderstorms winds knocked down several trees in a mobile home park and near NY-17z and Kinney Rd.

Thunderstorm Wind, Onondaga

When
July 13, 8:36 PM EST
Where
Onondaga County, Red Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
43.130, -76.300

Strong thunderstorms winds knocked down a tree onto a roadway.

Thunderstorm Wind, Tioga

When
July 13, 8:36 PM EST
Where
Tioga County, 2.14 mi NNE of Smithboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.060, -76.390

Strong thunderstorms winds knocked down a tree and wires onto a roadway.

Thunderstorm Wind, Tioga

When
July 13, 8:36 PM EST
Where
Tioga County, 2.76 mi S of Straits Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.110, -76.380

Strong thunderstorms winds knocked down several trees.

Thunderstorm Wind, Tioga

When
July 13, 8:42 PM EST
Where
Tioga County, 0.51 mi E of Owego
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
42.100, -76.260

Strong thunderstorms winds knocked snapped two utility poles.

Thunderstorm Wind, Tioga

When
July 13, 8:55 PM EST
Where
Tioga County, 2.47 mi SE of West Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.230, -76.190

Strong thunderstorms winds snapped two large trees.

Thunderstorm Wind, Onondaga

When
July 13, 8:55 PM EST
Where
Onondaga County, De Witt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
43.030, -76.070

Strong thunderstorms winds knocked down a tree onto house and car.

Thunderstorm Wind, Broome

When
July 13, 9:14 PM EST
Where
Broome County, 1.68 mi ESE of Killawog
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.390, -76.000

Strong thunderstorm winds knocked down a tree onto a mobile home.

Thunderstorm Wind, Cortland

When
July 13, 9:17 PM EST
Where
Cortland County, 3.76 mi SE of Marathon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
42.410, -75.980

Strong thunderstorm winds knocked down a wire into a swimming pool.

Thunderstorm Wind, Cortland

When
July 13, 9:19 PM EST
Where
Cortland County, 2.64 mi ESE of Marathon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
42.440, -75.980

Strong thunderstorm winds knocked a tree onto a roadway and partially on a house.

Thunderstorm Wind, Cortland

When
July 13, 9:19 PM EST
Where
Cortland County, 0.86 mi SW of Marathon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
42.440, -76.040

Strong thunderstorm winds knocked a tree onto both lanes of a roadway.

Thunderstorm Wind, Cortland

When
July 13, 9:22 PM EST
Where
Cortland County, 0.51 mi W of Cortland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.600, -76.180

Strong thunderstorm winds knocked down a tree onto wires.

Thunderstorm Wind, Madison

When
July 13, 9:38 PM EST
Where
Madison County, 0.86 mi NW of De Ruyter
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
42.760, -75.880

Strong thunderstorms knocked a tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971131, 971136, 971137, 971138, 971139, 971141, 971140, 971142, 971144, 971145, 971143, 971146, 971147, 971148, 971149, 971150, 971408, 971411, 971409, 971410, 971412, 971407.